Alert archive / Kansas / Red Flag Warnings in 2013
Red Flag Warning 15, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Jun 22, 2013, 3:00 AM MDT for Greeley County, Wallace County, Wichita County, Kansas. It took effect at Jun 22, 2013, 3:00 PM MDT. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 2013, 3:00 AM MDT (09:00 UTC)
- In effect from
- Jun 22, 2013, 3:00 PM MDT
- Expired
- Jun 22, 2013, 9:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Greeley County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 5:52 PM MDT | HAIL 1 | 10 N Leoti, KS | NICKEL TO QUARTER SIZE HAIL. STARTED HAILING 10 MINUTES AGO. |
| Jun 22, 5:52 PM MDT | HAIL 1 | Leoti, KS | NICKEL TO QUARTER SIZE HAIL. STARTED HAILING 10 MINUTES AGO. |
| Jun 22, 5:53 PM MDT | HAIL 1.25 | 13 Nw Leoti, KS | MEASURED QUARTER SIZE HAIL AND SOME WAS LARGER. ESTIMATED TO HALF DOLLAR SIZE. |
| Jun 22, 6:15 PM MDT | HAIL 1 | 10 N Leoti, KS | QUARTER SIZE HAIL OFF AND ON FOR THE PAST 30 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2046 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 2310 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
751 WWUS83 KGLD 220900 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 300 AM MDT SAT JUN 22 2013 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FOR PARTS OF THE AREA THIS AFTERNOON AND EARLY EVENING... .THE COMBINATION OF SOUTH WINDS GUSTING 30 TO 35 MPH AND RELATIVE HUMIDITY BELOW 20 PERCENT WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS BEING MET ACROSS WALLACE...GREELEY AND WICHITA COUNTIES OF KANSAS. KSZ027-041-042-221800- /O.NEW.KGLD.FW.W.0015.130622T2100Z-130623T0300Z/ WALLACE-GREELEY-WICHITA- 300 AM MDT SAT JUN 22 2013 /400 AM CDT SAT JUN 22 2013/ ...RED FLAG WARNING IN EFFECT FROM 3 PM MDT /4 PM CDT/ THIS AFTERNOON TO 9 PM MDT /10 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041 AND 042... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 3 PM MDT /4 PM CDT/ THIS AFTERNOON TO 9 PM MDT /10 PM CDT/ THIS EVENING. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 027 WALLACE... FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 WICHITA. * WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 13 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
771 WWUS83 KGLD 222039 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 239 PM MDT SAT JUN 22 2013 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FOR PARTS OF THE AREA THIS AFTERNOON AND EARLY EVENING... .THE COMBINATION OF SOUTH WINDS GUSTING TO 30 MPH AND RELATIVE HUMIDITY BELOW 20 PERCENT WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS BEING MET ACROSS WALLACE...GREELEY AND WICHITA COUNTIES OF KANSAS. KSZ027-041-042-230300- /O.CON.KGLD.FW.W.0015.130622T2100Z-130623T0300Z/ WALLACE-GREELEY-WICHITA- 239 PM MDT SAT JUN 22 2013 /339 PM CDT SAT JUN 22 2013/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041 AND 042... * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 027 WALLACE... FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 WICHITA. * WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 16 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
832 WWUS83 KGLD 230256 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 856 PM MDT SAT JUN 22 2013 KSZ027-041-042-230400- /O.EXP.KGLD.FW.W.0015.000000T0000Z-130623T0300Z/ WALLACE-GREELEY-WICHITA- 856 PM MDT SAT JUN 22 2013 /956 PM CDT SAT JUN 22 2013/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT /10 PM CDT/ THIS EVENING FOR FIRE WEATHER ZONES 027...041 AND 042... RELATIVE HUMIDITY HAS RISEN ABOVE CRITICAL LEVELS AND WINDS ARE BELOW CRITICAL LEVELS. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jun 21, 11:54 PM MDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 21, 11:54 PM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1154 PM MDT FRI JUN 21 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 216 PM MDT FRI JUN 21 2013 AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE WERE CLEAR ALBEIT A LITTLE HAZY FROM SMOKE THAT CONTINUES TO STREAM IN FROM FIRES IN SOUTH CENTRAL COLORADO. SOME CUMULUS AND TOWERING CUMULUS COULD BE SEEN ON VISIBLE SATELLITE IMAGERY JUST NORTH OF AKRON...COLORADO. SOUTH WINDS HAVE PICKED UP MAINLY EAST OF A LINE FROM TRENTON...NEBRASKA TO COLBY AND LEOTI KANSAS AS A SURFACE LOW PRESSURE SYSTEM DEEPENS TO THE WEST. TEMPERATURES RANGED FROM THE LOW 90S IN EAST COLORADO TO NEAR 100 ACROSS SOME PARTS OF KANSAS AND SOUTHWEST NEBRASKA. VERY DRY AIR WAS ALSO STARTING TO MOVE IN FROM THE SOUTHWEST. SIMILAR TO YESTERDAY...ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE. SURFACE CONVERGENCE IS BEGINNING TO APPEAR IN THE SURFACE WIND FIELD ALONG THE DRYLINE WHICH WILL BE THE FOCUS OF STORM DEVELOPMENT. THE HRRR AND NAM MODELS SUGGEST STORM INITIATION WILL OCCUR IN FAR WESTERN KANSAS. STORMS SHOULD BE CONFINED MAINLY ALONG AND EAST OF A LINE FROM YUMA COLORADO TO GOODLAND KANSAS TO TRIBUNE KANSAS AND WEST OF A LINE FROM MCCOOK NEBRASKA TO RUSSELL SPRINGS KANSAS. ANY STORM THAT IS ABLE TO DEVELOP WILL BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. FOR TONIGHT...GUSTY WINDS WILL CONTINUE A LOW LEVEL JET DEVELOPS OVER THE EASTERN HALF. WINDS SHOULD BE BELOW WIND ADVISORY CRITERIA WITH THE STRONGEST WINDS REMAINING TO THE SOUTH OVER SOUTHWEST AND SOUTH CENTRAL KANSAS. LOWS WILL STRUGGLE TO FALL TONIGHT WITH THE ATMOSPHERE IN A MIXED STATE SO HAVE GONE ABOVE GUIDANCE FOR LOWS. TONIGHTS TEMPERATURE FORECAST IS VERY SIMILAR TO WHAT ACTUALLY OCCURRED LAST NIGHT. FOR TOMORROW...A REPEAT OF TODAY IS EXPECTED FOR THE MOST PART. TEMPERATURES ARE NOT EXPECTED TO BE AS HOT AS TODAY WITH HIGHS ONLY REACHING THE MID TO UPPER 90S WITH A FEW SPOTS REACHING 100. A WEAK FRONT WILL MOVE INTO THE AREA FROM THE NORTH...RESULTING IN MAINLY A WIND SHIFT WITH EVER SO SLIGHTLY COOLER TEMPERATURES. WITH A DRYLINE STILL IN PLACE...ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN FOR TOMORROW. ANY STORMS THAT ARE ABLE TO DEVELOP WOULD LIKELY BECOME SEVERE. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS SOUTHWEST NEBRASKA TOMORROW AND THAT SEEMS REASONABLE GIVEN THE LOCATION OF THE FRONT TOMORROW. THE FRONT SHOULD PROVIDE A BETTER FOCUS FOR THUNDERSTORM DEVELOPMENT OVER THE NORTHERN THIRD OF THE FORECAST AREA. GUSTY SOUTH WINDS ARE EXPECTED AGAIN WITH A LOW PRESSURE DEEPENING TO THE WEST. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 215 PM MDT FRI JUN 21 2013 A SIGNIFICANT CHANGE IN THE UPPER PATTERN WILL TAKE PLACE DURING THIS EXTENDED PERIOD. THE CURRENT SOUTHWEST FLOW ALOFT ACCOMPANIED BY NUMEROUS MINOR DISTURBANCES WILL TRANSITION TO A BUILDING UPPER RIDGE...STARTING OVER NM/AZ TUESDAY AND ULTIMATELY ENCOMPASSING ALL OF THE CENTRAL ROCKIES BY THE END OF THE WEEK. THERE STILL LOOKS TO BE A COUPLE OF OPPORTUNITIES FOR STORMS COMING OUT OF COLORADO AND MOVING ACROSS THE CWA SATURDAY AND SUNDAY EVENING AS WEAK SHORT WAVE TROUGHS MOVE THROUGH THE FLOW. AFTER THAT...PRECIP POTENTIAL WILL DIMINISH AS THE UPPER RIDGE AND WARMING MID-LEVEL TEMPS BEGIN TO DOMINATE. TEMPERATURES ARE EXPECTED TO REMAIN WELL ABOVE NORMAL DURING THE PERIOD WITH HIGHS MOSTLY IN THE MIDDLE 90S TO NEAR 100 AND LOWS IN THE 60S TO NEAR 70. CURRENT EXTENDED GUIDANCE BEYOND THIS PERIOD SUGGESTS THE UPPER RIDGE WILL CONTINUE TO BUILD NORTH TOWARD IDAHO BY NEXT WEEKEND. IF THAT PANS OUT...THE UPPER FLOW WILL BECOME NORTHWEST OVER THE CWA POSSIBLY INCREASING THE CHANCE FOR LATE DAY STORMS MOVING SOUTHEAST OFF THE CHEYENNE RIDGE. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1148 PM MDT FRI JUN 21 2013 CONDITIONS AT MCK AND GLD WILL CONTINUE TO BE VFR THROUGH THE TAF PERIOD. OUTFLOW FROM THUNDERSTORMS OVER CENTRAL SOUTHERN NEBRASKA REINFORCING THE COLDFRONTAL BOUNDARY WILL CONTINUE TO AFFECT THE WINDS AT MCK...KEEPING THEM GENERALLY LIGHT OUT OF THE NORTHEAST TO EAST OVERNIGHT. WINDS AT MCK WILL TURN SOUTH AND BECOME GUSTY DURING THE AFTERNOON AS THE FRONT MOVES NORTHWARD. GUSTY SOUTH WINDS AT GLD WILL SLACKEN SOMEWHAT TOWARDS SUNRISE...BUT WILL RETURN BY AFTERNOON. THERE IS A POSSIBILITY OF ISOLATED THUNDERSTORMS DEVELOPING ACROSS THE CENTRAL HIGH PLAINS REGION DURING THE AFTERNOON AND EVENING...BUT THE CHANCE OF ANY STORM MOVING OVER EITHER TAF SITE IS SLIM ENOUGH THAT ANY MENTION OF STORMS HAS BEEN LEFT OUT. && .FIRE WEATHER... ISSUED AT 216 PM MDT FRI JUN 21 2013 CRITICAL FIRE WEATHER CONDITIONS ARE DEVELOPING TO THE SOUTHWEST...MAINLY OVER GREELEY AND WALLACE COUNTIES KANSAS AND CHEYENNE AND KIT CARSON COUNTIES IN COLORADO. EVEN THOUGH RED FLAG CRITERIA WILL BE MET FOR THESE LOCATIONS TODAY FOR WIND AND RELATIVE HUMIDITY...RECENT RAINFALL AND HIGHER FUEL MOISTURE CONTENT ARE PREVENTING EXPLOSIVE FIRE WEATHER CONDITIONS FROM BECOMING A PROBLEM. THEREFORE...HAVE OPTED NOT TO ISSUE A RED FLAG WARNING. THE SAME STORY WILL REPEAT ITSELF AGAIN TOMORROW WITH LOW RELATIVE HUMIDITIES FILTERING IN FROM THE SOUTHWEST AND WINDS INCREASING BEHIND THE DRYLINE IN THE AFTERNOON. FUELS COULD BE MORE RIPE FOR FIRE POTENTIAL TOMORROW AFTER A COUPLE HOT DAYS WITH LITTLE RAINFALL BUT THINKING THAT FUEL MOISTURE WILL STILL BE HIGH ENOUGH THAT A RED FLAG WARNING WILL NOT BE WARRANTED. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...DLF AVIATION...LOCKHART FIRE WEATHER...RRH
Hazardous weather outlook, Jun 21, 2:33 PM MDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 233 PM MDT FRI JUN 21 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 233 PM MDT FRI JUN 21 2013 /333 PM CDT FRI JUN 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH EVENING GENERALLY EAST OF A LINE FROM YUMA AND BURLINGTON COLORADO TO TRIBUNE KANSAS. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. THE COMBINATION OF VERY LOW HUMIDITY AND INCREASING SOUTHERLY WINDS LATE THIS AFTERNOON THROUGH EARLY EVENING WILL CREATE CRITICAL FIRE WEATHER CONDITIONS GENERALLY WEST OF A LINE FROM TRENTON NEBRASKA TO OAKLEY KANSAS. RECENT RAINFALL AND FUEL MOISTURE CONTENT ACROSS THESE AREAS SHOULD HELP PREVENT EXPLOSIVE FIRE GROWTH FROM DEVELOPING SHOULD ANY FIRES OCCUR. CAUTION SHOULD BE USED IF PLANNING ANY OUTDOOR BURNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...A FEW THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON THROUGH EARLY EVENING HOURS GENERALLY EAST OF THE COLORADO KANSAS BORDER. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN SATURDAY AFTERNOON AND EVENING GENERALLY WEST OF A LINE FROM MCCOOK NEBRASKA TO HOXIE AND GOVE KANSAS. AGAIN...FUEL MOISTURE AND RECENT RAINFALL SHOULD HELP PREVENT EXPLOSIVE FIRE GROWTH POTENTIAL. SUNDAY...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND NIGHT GENERALLY ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:46 PM MDT | Special Weather Statement | GLD | Cheyenne | 29 min |
| Jun 21, 6:48 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Jun 21, 7:17 PM MDT | Special Weather Statement | GLD | Cheyenne, Rawlins | 28 min |
| Jun 22, 4:49 PM MDT | Special Weather Statement | GLD | Wichita | 56 min |
| Jun 22, 5:03 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wichita | 57 min |
| Jun 22, 5:57 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 63 min |
Nearby
Red Flag Warnings in Kansas, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.